Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 3, 2009, 10:45 AM CST for 6 counties in Kansas. It took effect at Jan 3, 2009, 12:00 PM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2009, 10:45 AM CST (16:45 UTC)
- In effect from
- Jan 3, 2009, 12:00 PM CST
- Expired
- Jan 3, 2009, 4:34 PM CST
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2517 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 031645 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1045 AM CST SAT JAN 3 2009 KSZ032-033-047>050-032300- /O.NEW.KICT.WI.Y.0001.090103T1800Z-090103T2300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS 1045 AM CST SAT JAN 3 2009 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. NORTH WINDS WILL INCREASE AFTER NOON BEHIND THE COLD FRONT. SUSTAINED NORTH WINDS AROUND 30 MPH ARE EXPECTED...WITH GUSTS AROUND 40 MPH. DRIVERS OF HIGH PROFILE VEHICLES ON I-70 SHOULD USE EXTRA CAUTION THIS AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HOWERTON
1 follow-up statement
000 WWUS73 KICT 032234 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 434 PM CST SAT JAN 3 2009 KSZ032-033-047>050-032345- /O.CAN.KICT.WI.Y.0001.000000T0000Z-090103T2300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS 434 PM CST SAT JAN 3 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. EVEN THOUGH WINDS WILL REMAIN GUSTY TONIGHT OVER CENTRAL KANSAS...WIND SPEEDS WILL BE BELOW WIND ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ LAWSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 3, 6:02 AM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Jan 3, 6:02 AM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 AM CST SAT JAN 3 2009 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TOUGH TAF FORECAST WITH THIS ISSUANCE. LATEST FOG IMAGERY/SURFACE ANALYSIS WAS SHOWING THE WARM FRONT EXTENDING FROM JUST NORTH OF WINFIELD TO NEAR EMPORIA. MEANWHILE...A STRONG COLD FRONT WAS PLOWING SOUTHEAST INTO SOUTHWEST NEBRASKA. AHEAD OF THE COLD FRONT...AND WEST OF THE WARM FRONT...CEILINGS AND THE VISIBILITIES WERE QUITE LOW ESPECIALLY ACROSS THE RSL/HUT AND ICT TAF SITES...DUE TO GOOD ADVECTION FOG. THE SALINA VISIBILITY WAS STILL ABOVE A MILE. HOWEVER...WE ARE EXPECTING THE VISIBILITY TO DROP AT SLN AS THE MORNING WEARS ON AS THE SHALLOW WARM LOW LEVEL MOISTURE CONTINUES TO PUMP OVER THE COOL DOME OF AIR NEAR THE GROUND. CNU SHOULD SEE CEILINGS IN THE 800-1000FT LAYER THROUGH MID MORNING...BEFORE CLIMBING INTO THE MVFR CATEGORY (1-2KFT) AROUND 15Z. BASED ON EXTRAPOLATION...WE ARE EXPECTING THE COLD FRONT TO PASS THROUGH RSL AROUND 16Z...SLN 18Z...HUT 19Z...ICT 20Z AND CNU 22Z. CEILINGS SHOULD BEGIN TO IMPROVE AFTER THE FRONT PASSES THROUGH. COX && .PREV DISCUSSION... /ISSUED 249 AM CST SAT JAN 3 2009/ SYNOPSIS... A LONGWAVE TROUGH CONTINUES TO DEEPEN AS IT TRAVERSES ACROSS THE WESTERN CONUS...AS ONE PIECE OF SHORTWAVE ENERGY EJECTS EAST ACROSS THE NORTHERN/CENTRAL ROCKIES...AND MORE SHORTWAVE ENERGY DIGS SOUTHWARD OFF THE NORTHERN CA COAST. ASSOCIATED WITH THE NORTHERN PIECE OF SHORTWAVE ENERGY IS A STRONG ARCTIC COLD FRONT NOW JUST GETTING INTO NORTHWEST NE. ADDITIONALLY...A STRENGTHENING LEE SURFACE TROUGH ACROSS THE WESTERN HIGH PLAINS HAS INDUCED MOIST SOUTHERLY FLOW ACROSS THE SOUTHERN/CENTRAL PLAINS. CONSEQUENTLY...DENSE FOG HAS FORMED ACROSS PORTIONS OF THE FORECAST AREA...ALONG WITH LOW CLOUDS. HOWEVER...A WARM FRONT IS LIFTING NORTH INTO NORTHERN OK AND SOUTHEAST KS...SCOURING OUT THE FOG. MEANWHILE...MORE SHORTWAVE ENERGY IS PROGRESSING ACROSS SOUTHERN TEXAS...BUT ANY PRECIPITATION ASSOCIATED WITH THIS FEATURE WILL REMAIN WELL SOUTH OF THE FORECAST AREA. KLEINSASSER DISCUSSION... THE FORECAST HIGHLIGHT OVER THE NEXT 7 DAYS FOCUSES AROUND THE ARCTIC FRONTAL PASSAGE TODAY. WILL MAKE A PRESS-TIME DECISION ON WHAT TO DO WITH THE DENSE FOG ADVISORY THATS IN EFFECT UNTIL 9 AM THIS MORNING. WILL LIKELY CHOP A FEW SOUTHEAST KS COUNTIES OUT OF IT...AS WARM FRONT LIFTING NORTH INTO SOUTHEAST/SOUTHERN KS SHOULD TEND TO SCOUT OUT FOG CHANCES. WITH LOW SUN ANGLE AND PERSISTENT SOUTH-SOUTHEAST FLOW...WONDERING IF FOG WILL LINGER THROUGH LATE MORNING? WILL LIKELY END UP EXTENDING ADVISORY THROUGH 10 AM. THE STRONG ARCTIC COLD FRONT IS SLATED TO ARRIVE IN CENTRAL KS BY MID/LATE MORNING TODAY...AND SOUTHEAST KS BY LATE AFTERNOON/EARLY EVENING. STRONG PRESSURE RISES/COLD ADVECTION WILL INDUCE STRONG NORTHWEST WINDS IN WAKE OF THE FRONT. THINKING WINDS FOR THE MOST PART WILL REMAIN BELOW ADVISORY CRITERIA...ALTHOUGH THEY MAY FLIRT WITH ADVISORY CRITERIA FOR A SHORT WHILE DIRECTLY BEHIND THE FRONT ACROSS CENTRAL KANSAS. THE STRONG WINDS WILL CONTINUE THROUGH TONIGHT...ALLOWING WIND CHILLS TO DROP TO NEAR ZERO ACROSS CENTRAL KS BY LATE TONIGHT. CONCEIVABLE THAT THERE COULD BE A FEW FLURRIES ACROSS CENTRAL KS TONIGHT AS THE MID-LEVEL BAROCLINIC ZONE BRUSHES THE AREA...BUT THINKING CHANCES ARE TOO LOW TO MENTION IN THE FORECAST. MID-LEVEL BAROCLINIC ZONE WILL LINGER ACROSS THE AREA SUNDAY-MONDAY...ALLOWING FOR WIDESPREAD ALTO-CUMULUS ACROSS THE AREA. LOW-LEVELS WILL BE TOO DRY FOR PRECIPITATION TO REACH THE GROUND THOUGH. NEXT SYSTEM WILL EJECT NORTHEAST ACROSS THE SOUTHERN PLAINS EARLY WEEK...WHICH WILL TEAM UP WITH STRONG SHORTWAVE ENERGY DIVING SOUTHEAST OUT OF THE ROCKIES. THINKING THERE COULD BE SOME LIGHT RAIN/SNOW OR FLURRIES/SPRINKLES WITH THIS NEXT SYSTEM...ALTHOUGH ITS LOOKING LIKE THE BEST MOISTURE WILL BE SHUNTED WELL EAST...KEEPING THE FORECAST AREA FREE OF ANY BIG PRECIPITATION EVENTS. KLEINSASSER AVIATION...06Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU PER SHORT TERM DISCUSSION WILL HIT FOG MUCH HARDER FOR MOST TAF SITES (ESPECIALLY KCNU...KICT & KHUT) WHERE LIFR VSBYS <=1/2SM ARE LIKELY FOR MOST OF THE NIGHT WITH CIGS <=500FT. IT NOW APPEARS KCNU MAY BE IFR STRATIFIED TIL 03/18Z. IFR CIGS AT KRSL & KSLN ARE LIKELY (800-1,000FT) THRU 03/14Z-03/15Z. BEHAVIOR OF COLD FRONT SCHEDULED TO ARRIVE SAT BEING WATCHED CLOSELY AS IT NO DOUBT WILL PLAY PIVOTAL ROLE IN TIMING OF FOG DISSIPATION. AT THIS TIME IT APPEARS THE COLD FRONT WILL ARRIVE KRSL 03/14Z & KSLN 03/15Z. THE SITUATION IS BEING WATCHED CLOSELY EPS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 22 35 17 / 0 10 10 10 HUTCHINSON 49 19 34 16 / 0 10 10 10 NEWTON 51 20 34 17 / 0 10 10 10 ELDORADO 56 21 34 16 / 0 10 10 10 WINFIELD-KWLD 62 23 36 16 / 0 10 10 10 RUSSELL 41 16 34 14 / 10 10 10 10 GREAT BEND 44 17 34 14 / 10 10 10 10 SALINA 44 19 34 15 / 10 10 10 10 MCPHERSON 47 19 34 16 / 10 10 10 10 COFFEYVILLE 68 26 36 19 / 10 0 0 10 CHANUTE 62 24 34 17 / 10 0 0 10 IOLA 60 24 34 16 / 10 0 0 10 PARSONS-KPPF 66 26 35 18 / 10 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR KSZ032-033- 047>053-067>070-082-083-091>093. &&
Hazardous weather outlook, Jan 3, 7:54 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 754 AM CST SAT JAN 3 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 754 AM CST SAT JAN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL REDUCE VISIBILITIES TO ONE-QUARTER MILE OR LESS THROUGH MID TO LATE MORNING ACROSS MUCH OF CENTRAL AND SOUTH-CENTRAL KANSAS. PLEASE REFER TO THE DENSE FOG ADVISORY PRODUCT FOR DETAILS. A STRONG COLD FRONT WILL BLAST SOUTH ACROSS THE AREA TODAY...USHERING IN STRONG NORTHWEST WINDS AND MUCH COLDER TEMPERATURES BEHIND IT. THE STRONG WINDS WILL RESULT IN HIGH GRASSLAND FIRE DANGER ACROSS THE ENTIRE AREA...WITH VERY HIGH GRASSLAND FIRE DANGER POSSIBLE ACROSS PORTIONS OF SOUTH-CENTRAL KANSAS. WIND CHILLS BY LATE TONIGHT AND EARLY SUNDAY MORNING WILL DROP TO AROUND ZERO DEGREES ACROSS PORTIONS OF CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR LIGHT SNOW OR FLURRIES OVER SOUTHEAST KANSAS MONDAY NIGHT AND TUESDAY...AS A STORM SYSTEM TRAVERSES EAST ACROSS THE SOUTHERN PLAINS. A HIGH GRASSLAND FIRE DANGER WILL EXIST FOR THE ENTIRE AREA ON SUNDAY DUE TO GUSTY WINDS AND FULLY CURED GRASSES. AREAS GENERALLY WEST OF THE TURNPIKE WILL LIKELY EXPERIENCE HIGH GRASSLAND FIRE DANGER ON MONDAY...TUESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/ADK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 9:01 PM CST | Dense Fog Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.